Format

Send to

Choose Destination
Osteoporos Int. 2016 Jun;27(6):2117-26. doi: 10.1007/s00198-016-3510-1. Epub 2016 Feb 10.

Gastroesophageal reflux disease with proton pump inhibitor use is associated with an increased risk of osteoporosis: a nationwide population-based analysis.

Chen CH1,2,3, Lin CL4,5, Kao CH6,7.

Author information

1
Digestive Disease Center, Show-Chwan Memorial Hospital, Changhua, Taiwan.
2
Department of Food Science and Technology, Hungkuang University, Taichung, Taiwan.
3
Meiho University of Technology, Pingtung, Taiwan.
4
Management Office for Health Data, China Medical University Hospital, Taichung, Taiwan.
5
College of Medicine, China Medical University, Taichung, Taiwan.
6
Graduate Institute of Clinical Medical Science, School of Medicine, College of Medicine, China Medical University, No. 2, Yuh-Der Road, Taichung, 40447, Taiwan. d10040@mail.cmuh.org.tw.
7
Department of Nuclear Medicine and PET Center, China Medical University Hospital, Taichung, Taiwan. d10040@mail.cmuh.org.tw.

Abstract

Gastroesophageal reflux disease (GERD) with proton pump inhibitor (PPI) use is associated with an increased risk of osteoporosis. The risk of hip fracture is not increased in GERD patients with PPI use.

INTRODUCTION:

The relationship between GERD with PPI treatment and the risk of osteoporosis is unclear. We aimed to determine the risk of developing osteoporosis in patients diagnosed with GERD.

METHODS:

Patients diagnosed with GERD and received PPI treatment between 2000 and 2010 were identified from the Longitudinal Health Insurance Database as the study cohort (n = 10,620), which was frequency matched with the comparison cohort (n = 20,738) sampled from the general population according to age, sex, index year, and comorbidities. Both cohorts were followed until the end of 2011. The risk of osteoporosis was evaluated in both groups by using Cox proportional hazards regression models.

RESULTS:

The GERD patients with PPI treatment had a greater incidence (31.4 vs 20.7 per 1000 person-year; crude hazard ratio [cHR] 1.51; 95 % confidence interval [CI] 1.40-1.63) and a higher risk (adjusted HR [aHR] 1.50; 95 % CI 1.39-1.62) of osteoporosis than that of the comparison cohort. However, the overall incidence of hip fracture was not different between the GERD with PPI use and the control cohorts (aHR 0.79; 95 % CI 0.53-1.18).

CONCLUSION:

GERD with PPI use is associated with an increased risk of osteoporosis. The findings of our study do not support an increased risk of hip fracture in GERD patients treated with a PPI.

KEYWORDS:

Gastroesophageal reflux disease (GERD); Hip fracture; Osteoporosis; Proton pump inhibitor (PPI)

PMID:
26860609
DOI:
10.1007/s00198-016-3510-1
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center